Alert archive / Hawaii / High Surf Warnings in 2017

High Surf Warning 8, NWS Honolulu, HI

March 8, 2017Honolulu County, Kauai County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf warning at Mar 8, 2017, 3:34 AM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It took effect at Mar 8, 2017, 10:00 AM HST. It was in force for 30 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 8, 2017, 3:34 AM HST (13:34 UTC)
In effect from
Mar 8, 2017, 10:00 AM HST
Expired
Mar 9, 2017, 3:34 PM HST
In force
30 hr
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 13:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 1.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2017-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 68 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2017-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
68 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
807 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

862 
WHHW40 PHFO 081334
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
334 AM HST WED MAR 8 2017

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI AND MOLOKAI AND NORTH FACING SHORES OF OAHU AND MAUI...
...HIGH SURF ADVISORY FOR WEST FACING SHORES OF OAHU AND NORTH
FACING SHORES OF THE BIG ISLAND...

.A LARGE NORTHWEST SWELL WILL SPREAD DOWN THE ISLAND CHAIN
TODAY...PEAK TONIGHT AND GRADUALLY SUBSIDE THURSDAY. THIS WILL
RESULT IN WARNING LEVEL SURF LATER TODAY AND TONIGHT ALONG
EXPOSED NORTH AND WEST SHORELINES OF THE SMALLER ISLANDS. SURF IS
EXPECTED TO REACH THE HIGH SURF ADVISORY CRITERIA LATER TODAY
ALONG WEST FACING SHORES OF OAHU...AND STARTING THIS EVENING ALONG
NORTH FACING SHORES OF THE BIG ISLAND.

HIZ001>003-007-008-012-013-017-019-020-090245-
/O.UPG.PHFO.SU.Y.0024.170308T2000Z-170310T0400Z/
/O.NEW.PHFO.SU.W.0008.170308T2000Z-170309T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU-
MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST-
MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
334 AM HST WED MAR 8 2017

...HIGH SURF WARNING IN EFFECT FROM 10 AM THIS MORNING TO 6 AM
HST THURSDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 6 AM HST
THURSDAY. 

* SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU...KAUAI AND
  MOLOKAI...AND NORTH FACING SHORES OF OAHU AND MAUI...RISING TO
  20 TO 25 FEET.

* TIMING...FROM LATE THIS MORNING THROUGH TONIGHT.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING
  ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES...AND
  STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY
  OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL
  DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ALWAYS HEED
LIFEGUARD ADVICE AND KNOW YOUR LIMITS. WHEN IN DOUBT...DO NOT GO
OUT.

&&

$$

HIZ025-090245-
/O.EXB.PHFO.SU.Y.0024.170309T0400Z-170309T1600Z/
BIG ISLAND NORTH AND EAST-
334 AM HST WED MAR 8 2017

...HIGH SURF ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM
HST THURSDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM HST
THURSDAY. 

* SURF...ALONG NORTH FACING SHORES...RISING TO 10 TO 15 FEET.

* TIMING...FROM THIS EVENING THROUGH EARLY THURSDAY MORNING.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING
  DIFFICULT AND DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS... SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE 
GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$

HIZ006-090245-
/O.EXT.PHFO.SU.Y.0024.170308T2000Z-170309T1600Z/
WAIANAE COAST-
334 AM HST WED MAR 8 2017

...HIGH SURF ADVISORY NOW IN EFFECT FROM 10 AM THIS MORNING TO
6 AM HST THURSDAY...

* SURF...ALONG WEST FACING SHORES...RISING TO 12 TO 18 FEET.

* TIMING...FROM LATE THIS MORNING THROUGH TONIGHT.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING
  DIFFICULT AND DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS... SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE 
GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$

HOUSTON
4 follow-up statements
869 
WHHW40 PHFO 082054
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1054 AM HST WED MAR 8 2017

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI...
...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF THE BIG
ISLAND...

.A LARGE NORTHWEST SWELL WILL SPREAD DOWN THE ISLAND CHAIN
TODAY...PEAK TONIGHT AND GRADUALLY SUBSIDING THURSDAY. THIS WILL
RESULT IN WARNING LEVEL SURF TODAY AND TONIGHT ALONG EXPOSED
NORTH AND WEST SHORELINES OF THE SMALLER ISLANDS. SURF IS EXPECTED
TO REACH THE HIGH SURF ADVISORY CRITERIA THIS EVENING ALONG NORTH
FACING SHORES OF THE BIG ISLAND.

HIZ006-091000-
/O.UPG.PHFO.SU.Y.0024.000000T0000Z-170309T1600Z/
/O.EXA.PHFO.SU.W.0008.000000T0000Z-170309T1600Z/
WAIANAE COAST-
1054 AM HST WED MAR 8 2017

...HIGH SURF WARNING IN EFFECT UNTIL 6 AM HST THURSDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT UNTIL 6 AM HST THURSDAY. THE HIGH
SURF ADVISORY IS NO LONGER IN EFFECT. 

* SURF...ALONG WEST FACING SHORES...RISING TO 15 TO 20 FEET.

* TIMING...THROUGH TONIGHT.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING 
  ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES...AND 
  STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY 
  OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR 
  CHANNEL DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ALWAYS HEED
LIFEGUARD ADVICE AND KNOW YOUR LIMITS. WHEN IN DOUBT...DO NOT GO
OUT.

&&

$$

HIZ001>003-007-008-012-013-017-019-020-091000-
/O.CON.PHFO.SU.W.0008.000000T0000Z-170309T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU-
MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST-
MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
1054 AM HST WED MAR 8 2017

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY...

* SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU...KAUAI...
  OAHU AND MOLOKAI...AND NORTH FACING SHORES OF MAUI...RISING TO
  25 TO 30 FEET.

* TIMING...THROUGH TONIGHT.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING 
  ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES...AND 
  STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY 
  OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR 
  CHANNEL DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ALWAYS HEED
LIFEGUARD ADVICE AND KNOW YOUR LIMITS. WHEN IN DOUBT...DO NOT GO
OUT.

&&

$$

HIZ025-091000-
/O.CON.PHFO.SU.Y.0024.170309T0400Z-170309T1600Z/
BIG ISLAND NORTH AND EAST-
1054 AM HST WED MAR 8 2017

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO
6 AM HST THURSDAY...

* SURF...ALONG NORTH FACING SHORES...RISING TO 10 TO 15 FEET.

* TIMING...FROM THIS EVENING THROUGH EARLY THURSDAY MORNING.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS... SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$
840 
WHHW40 PHFO 090138
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
338 PM HST WED MAR 8 2017

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI...
...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF THE BIG
ISLAND...

.A LARGE NORTHWEST SWELL WILL SPREAD DOWN THE ISLAND CHAIN
TODAY...PEAK TONIGHT AND GRADUALLY SUBSIDING THURSDAY. THIS WILL
RESULT IN WARNING LEVEL SURF TODAY AND TONIGHT ALONG EXPOSED
NORTH AND WEST SHORELINES OF THE SMALLER ISLANDS. SURF IS
EXPECTED TO REACH THE HIGH SURF ADVISORY CRITERIA THIS EVENING
ALONG NORTH FACING SHORES OF THE BIG ISLAND.

HIZ001>003-006>008-012-013-017-019-020-091445-
/O.EXT.PHFO.SU.W.0008.000000T0000Z-170310T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
338 PM HST WED MAR 8 2017

...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 PM HST THURSDAY...

* SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU...KAUAI...
  OAHU AND MOLOKAI...AND NORTH FACING SHORES OF MAUI...25 TO 30
  FEET....DECREASING TO 20 TO 25 FEET THURSDAY.

* TIMING...THROUGH 6 PM THURSDAY.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING 
  ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES...AND 
  STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY 
  OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR 
  CHANNEL DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ALWAYS HEED
LIFEGUARD ADVICE AND KNOW YOUR LIMITS. WHEN IN DOUBT...DO NOT GO
OUT.

&&

$$

HIZ025-091445-
/O.EXT.PHFO.SU.Y.0024.170309T0138Z-170310T0400Z/
BIG ISLAND NORTH AND EAST-
338 PM HST WED MAR 8 2017

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST THURSDAY...

* SURF...ALONG NORTH FACING SHORES...10 TO 15 FEET.

* TIMING...THROUGH 6 PM THURSDAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS... SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$
654 
WHHW40 PHFO 091335
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
335 AM HST THU MAR 9 2017

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI... 
...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF THE BIG
ISLAND...

.DANGEROUS SURF WILL CONTINUE TO IMPACT THE EXPOSED NORTH AND WEST
FACING SHORES TODAY DUE TO A LARGE NORTHWEST SWELL. SURF WILL
LOWER TO ADVISORY LEVELS TONIGHT...THEN BELOW ADVISORY LEVELS
FRIDAY INTO THE WEEKEND. 

HIZ001>003-006>008-012-013-017-019-020-100245-
/O.CON.PHFO.SU.W.0008.000000T0000Z-170310T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
335 AM HST THU MAR 9 2017

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU...KAUAI...
  OAHU AND MOLOKAI...AND NORTH FACING SHORES OF MAUI...20 TO 25
  FEET. 

* TIMING...THROUGH 6 PM THURSDAY.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING 
  ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES...AND 
  STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY 
  OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR 
  CHANNEL DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ALWAYS HEED
LIFEGUARD ADVICE AND KNOW YOUR LIMITS. WHEN IN DOUBT...DO NOT GO
OUT.

&&

$$

HIZ025-100245-
/O.CON.PHFO.SU.Y.0024.000000T0000Z-170310T0400Z/
BIG ISLAND NORTH AND EAST-
335 AM HST THU MAR 9 2017

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* SURF...ALONG NORTH FACING SHORES...10 TO 15 FEET.

* TIMING...THROUGH 6 PM THURSDAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS... SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$
339 
WHHW40 PHFO 100134
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
334 PM HST THU MAR 9 2017

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI AND THE
BIG ISLAND...

.DANGEROUS SURF WILL CONTINUE TO IMPACT THE EXPOSED NORTH AND
WEST FACING SHORES TODAY DUE TO A LARGE NORTHWEST SWELL. SURF
HAS LOWERED TO ADVISORY LEVELS AND WILL DROP BELOW ADVISORY
LEVELS FRIDAY INTO THE WEEKEND.

HIZ001>003-006>008-012-013-017-019-020-101445-
/O.CAN.PHFO.SU.W.0008.000000T0000Z-170310T0400Z/
/O.EXB.PHFO.SU.Y.0024.000000T0000Z-170310T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
334 PM HST THU MAR 9 2017

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST FRIDAY...
...HIGH SURF WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST FRIDAY. THE HIGH
SURF WARNING HAS BEEN CANCELLED. 

* SURF...ALONG NORTH FACING SHORES...15 TO 20 FEET.

* TIMING...THROUGH 6 AM FRIDAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS... SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$

HIZ025-101445-
/O.EXT.PHFO.SU.Y.0024.000000T0000Z-170310T1600Z/
BIG ISLAND NORTH AND EAST-
334 PM HST THU MAR 9 2017

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST FRIDAY...

* SURF...ALONG NORTH FACING SHORES...10 TO 15 FEET.

* TIMING...THROUGH 6 AM FRIDAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS... SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Mar 7, 9:50 PM HST, 5 hours 44 minutes earlier.

Area forecast discussion, Mar 7, 9:50 PM HST, 5 hours 44 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
950 PM HST Tue Mar 7 2017

.UPDATE...
Forecast updated to remove mention of overnight thunderstorms from
the smaller islands and surrounding waters as a more stable
northerly low-level flow has moved in. It also appears that short
wave energy associated with the trough aloft is sliding E, with the
greatest forcing over waters E of Maui and over the Big Island.
Latest ECMWF indicates the strong forcing will temporarily slide E
of the area later tonight, and have reduced the thunderstorm threat
to a slight chance near the Big Island after midnight. With the
overnight threat of small hail waning as well, removed that from the
forecast as well.

&&

.SYNOPSIS...
Unsettled weather, with heavy rain and thunderstorms, will be
possible the next couple of days as strong upper-level disturbances
pass over the island chain. Through Wednesday, heavy rain is most
likely along a stalled band of moisture currently near Maui County
and the Big Island. The band of moisture is then expected to slide
toward Oahu and Kauai Wednesday night and Thursday, with gradually
improving conditions on Friday. A more settled weather pattern is
expected for the weekend, with light winds bringing humid conditions.

&&

.DISCUSSION...
A complex pattern remains in place this evening, with heavy showers
and thunderstorms favoring the SE end of the island chain. A band of
low level moisture and convergence, the remnant of an old front,
remains stalled near Maui and the Big Island. Meanwhile, a strong
mid to upper level trough continues to pass over the islands. Latest
satellite images and lightning detection show that forcing is
currently maximized over waters E of Maui and the Big Island, where
strong to potentially severe thunderstorms are producing prolific
lightning just E of the coastal waters. The mid-to upper-level
trough is also driving a weak surface cold front that is being
obscured by a band of layered high clouds just NW of Kauai.

Light N winds bleeding through the surface boundary near Kauai,
supported by a high to the W of the islands, are noted over the area
from Molokai westward, and should lead to the overnight demise of
the front near Kauai. This may also act to maximize low-level
convergence along the boundary near Maui and the Big Island through
Wednesday. On Wednesday, this high will drive light to moderate NE
trade winds over Kauai and Oahu, where latest guidance indicates
weather may resemble a fairly typical trade wind day while portions
of Maui county and the Big Island remain under the gun for heavy
showers and thunderstorms, where light trade winds may become
interrupted by winds associated with thunderstorms. Winds will
weaken Wednesday night and Thursday as a surface trough sharpens
over the islands -leading to what is expected to be an extended
period of light and variable winds. As the surface trough moves N of
the area by the weekend, a surface ridge will extend over the
islands from the E, and a stable light wind pattern is in store.

In the meantime, the atmosphere will become increasingly unstable
tonight and Wednesday, upping chances for heavy showers and possibly
strong thunderstorms along the stalled boundary. Although the
details remain elusive, the GFS and ECMWF models are both showing a
roughly 100 kt jet stream setting up E end of the chain as the upper
level trough digs over the region. Temps at 500 mb will fall to the -
13 to -16 C range, which is very cold by Hawaii standards. As a
result, CAPE values increase, especially along the stalled low level
moisture boundary, while 0-6 km bulk shear values remain elevated at
35 kt or more. This instability will set the stage for strong to
possibly severe thunderstorms as early as late tonight, but chances
are higher during the day on Wednesday as CAPE is maximized. The
greatest threat will remain along the low level moisture boundary
centered over Maui County and northern Big Island.

By Wednesday night and Thursday, the latest GFS and ECMWF show
deeper moisture surging northward over Kauai and Oahu, maintaining
the threat for flash flooding, but potentially shifting the threat
away from the Big Island. A Flash Flood Watch remains in effect
statewide for the ongoing threat of localized downpours. The upper
level trough will gradually weaken Thursday night and Friday, and
conditions will be gradually improving, but the Flash Flood Watch
may need to be extended beyond it's current expiration time.

&&

.AVIATION...
A stalled and dissipating frontal band over Maui and the Big Island
will bring an increased chance showers to the eastern half of the
state through afternoon. For Maui and Hawaii Counties expect periods
of MVFR conditions with isolated IFR with brief ceilings below 1000
FT AGL in thunderstorms.

For Oahu and Kauai another weak frontal boundary moves slowly across
the western islands. Expect TEMPO MVFR conditions with low ceilings
and visibility in showers with ISOL thunderstorms.

AIRMET Sierra for mountain obscurations remains in effect for Maui
and Kauai. This AIRMET for mountain obscuration may need to be
extended to Oahu later this morning as cloud cover increases.

&&

.MARINE...
The fetch associated with a the circulation around a surface low
with gale force winds located far north-northwest of the state will
send a large northwest swell (330 deg) toward the islands. This
swell is forecast to build over the coastal waters starting
Wednesday morning. As a result, a Small Craft Advisory (SCA) is
being issued for elevated seas of 10 ft or greater over the coastal
waters surrounding Kauai and the waters north of Oahu starting
around mid-morning Wednesday. As this swell continues to spread down
the island chain, additional waters will likely be added to the SCA
starting Wednesday evening. The elevated seas due to this northwest
swell will likely affect the coastal waters into Thursday, when the
swell is forecast to gradually subside. No additional large swells
are in the forecast through this weekend.

The background surface winds over the waters surrounding the
Hawaiian Islands will remain relatively light through this weekend.
However, unsettled weather conditions with locally heavy downpours
and isolated thunderstorms remain in the forecast through Wednesday
night due to the combination of a surface front moving down the
island chain, a disturbance aloft setting up over the region and
enhanced moisture. Mariners should be aware that any thunderstorms
they encounter will be capable of producing locally strong wind
gusts, frequent lightening, reduced visibilities, and possibly small
hail during the next couple of days.

Besides the SCA due to the large northwest swell, a High Surf
Advisory will also be in affect starting around mid-morning
Wednesday for exposed north and west facing shores of the smaller
islands. The ECMWF-Wave guidance continues to suggest this swell may
a peak a couple of feet larger than the WAVEWATCH III model output.
Therefore, we will monitor buoy observations later tonight and
Wednesday in case the swell is larger than we are currently
forecasting. If this occurs, surf may approach the High Surf Warning
criteria over parts of the state starting late Wednesday. As the
northwest swell continues to subside late Thursday and Friday, surf
will gradually diminish across the state from the end of the work
week into the weekend.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 6 AM HST Thursday for all Hawaiian
islands.

High Surf Advisory from 10 AM Wednesday to 6 PM HST Thursday for
north and west facing shores of Niihau Kauai Oahu Molokai and
for north facing shores of Maui.

High Wind Warning until 6 PM HST Wednesday for Big Island Summits.

Winter Storm Watch from Wednesday evening through Thursday afternoon
for Big Island Summits.

Small Craft Advisory from 8 AM Wednesday to 6 AM HST Thursday for
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters.

&&

Public...Birchard
Marine...Houston
Aviation...Bohlin

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 2:24 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Mar 7, 2:52 PM HSTSpecial Marine WarningHFO83 min
Mar 7, 3:52 PM HSTFlash Flood WatchHFOHawaii, Honolulu, Kauai, Kalawao59 hr
Mar 7, 4:44 PM HSTFlash Flood WarningHFOKalawao3 hr
Mar 7, 5:30 PM HSTSpecial Marine WarningHFO60 min
Mar 7, 8:01 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Mar 7, 8:12 PM HSTHigh Wind WarningHFOHawaii43 hr
Mar 7, 8:18 PM HSTWinter Storm WatchHFOHawaii19 hr
Mar 7, 9:23 PM HSTSmall Craft AdvisoryHFO54 hr

Nearby

High Surf Warnings in Hawaii, 2017Every high surf warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.